Alert archive / Iowa / Tornado Warnings in 2010
Tornado Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 1, 2010, 5:06 PM CDT for 4 counties in Iowa. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2010, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 1, 2010, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Clarke County, IA, Decatur County, IA, Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:08 PM CDT | TORNADO | 2 Sw Tingley, IA | TORNADO WAS ON GROUND...THEN LIFTED...THEN TOUCHED DOWN AGAIN. |
| Jun 1, 5:08 PM CDT | TORNADO | 7 N Mount Ayr, IA | DAMAGE TO A LARGE FARMSTEAD. |
| Jun 1, 5:14 PM CDT | TORNADO | 3 Sw Tingley, IA | CONE TORNADO ON THE GROUND |
| Jun 1, 5:15 PM CDT | HAIL 2 | 2 Nnw Ellston, IA | HAIL LASTED OVER 20 MINUTES. THE LARGER HAIL FELL FOR 5 MINUTES. |
| Jun 1, 5:16 PM CDT | TORNADO | Ese Tingley, IA | SPOTTER REPORTED WIDE TORNADO ON THE GROUND NEAR TINGLEY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
029 WFUS53 KDMX 012206 TORDMX IAC039-053-159-175-012245- /O.NEW.KDMX.TO.W.0005.100601T2206Z-100601T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 506 PM CDT TUE JUN 1 2010 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA... NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA... NORTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA... SOUTHEASTERN UNION COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 545 PM CDT * AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES NORTH OF MOUNT AYR...OR 63 MILES SOUTHWEST OF DES MOINES...AND MOVING NORTHEAST AT 25 MPH. * THIS TORNADIC STORM WILL BE NEAR... TINGLEY AROUND 515 PM CDT. ELLSTON AROUND 520 PM CDT. OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE SHANNON CITY...ARISPE...BEACONSFIELD...GRAND RIVER...THAYER AND MURRAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4109 9394 4082 9380 4068 9421 4087 9439 TIME...MOT...LOC 2206Z 239DEG 24KT 4081 9424 $$ DONAVON
2 follow-up statements
183 WWUS53 KDMX 012212 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 512 PM CDT TUE JUN 1 2010 IAC039-053-159-175-012245- /O.CON.KDMX.TO.W.0005.000000T0000Z-100601T2245Z/ DECATUR IA-RINGGOLD IA-UNION IA-CLARKE IA- 512 PM CDT TUE JUN 1 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CLARKE... SOUTHEASTERN UNION...NORTHEASTERN RINGGOLD AND NORTHWESTERN DECATUR COUNTIES UNTIL 545 PM CDT... AT 508 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS TORNADO WAS LOCATED 2 MILES SOUTHWEST OF TINGLEY...OR 61 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 30 MPH. THE TORNADO WILL BE NEAR... TINGLEY AROUND 515 PM CDT. ELLSTON AROUND 520 PM CDT. OTHER LOCATIONS IMPACTED BY THIS TORNADO INCLUDE ARISPE... BEACONSFIELD...GRAND RIVER...THAYER AND MURRAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4109 9394 4082 9380 4068 9421 4087 9439 TIME...MOT...LOC 2210Z 239DEG 24KT 4082 9421 $$ DONAVON
500 WWUS53 KDMX 012231 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 531 PM CDT TUE JUN 1 2010 IAC039-053-159-175-012245- /O.CON.KDMX.TO.W.0005.000000T0000Z-100601T2245Z/ DECATUR IA-RINGGOLD IA-UNION IA-CLARKE IA- 531 PM CDT TUE JUN 1 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CLARKE... SOUTHEASTERN UNION...NORTHEASTERN RINGGOLD AND NORTHWESTERN DECATUR COUNTIES UNTIL 545 PM CDT... AT 527 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS TORNADO WAS LOCATED 13 MILES NORTHEAST OF MOUNT AYR...OR 55 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 25 MPH. THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN RINGGOLD...NORTHWESTERN DECATUR...SOUTHEASTERN UNION AND SOUTHWESTERN CLARKE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS GRAND RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4094 9426 4109 9394 4082 9380 4072 9410 TIME...MOT...LOC 2231Z 249DEG 23KT 4087 9404 $$ DONAVON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 1, 3:43 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 1, 3:43 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DES MOINES IA 343 PM CDT TUE JUN 1 2010 ...TORNADO WATCH IN EFFECT FOR WESTERN IOWA UNTIL 10 PM CDT... .SHORT TERM /TONIGHT/... TSRA DVLPMT WELL UNDERWAY WITH TWO AREAS OF CONCERN. THE FIRST IS THE SUPERCELLULAR DVLPMT NEAR THE CDFNT. OTR AREA IS IN THE RICHER AIR OVR E CNTRAL NEBRASKA AND NOT MOVG INTO WRN IA. THE TWO WILL MERGE WITH TIME AND GRADU SLIP SEWD. TRIED TO TIME SVR WX IN THE ZNS WITH THE EXPECTED DVLPMT. DECREASED SVR THREAT AFT MIDN AND DROPPED MUCH OF THE THUNDER OVR THE NW AFT MIDN AS WELL. NO MAJOR DEVIATION FROM MOS AS FAR AS TEMPS AREA CONCERNED. WENT STRAIGHT CAT ON POPS HOWEVER. CONSIDERED GOING WITH A FFA WITH HVY PCPN XPCTD...BUT AREAS MOST LKLY TO GET THE MOST RAFL HAVE 3 HR VALUES IN THE 2.5 TO 4 INCH RANGE. WOULDN/T RULE OUT FLASH FLOODING...BUT IF IT DOES OCCUR IT SHOULD BE LOCALIZED. .DISCUSSION /WEDNESDAY THROUGH TUESDAY/... PATTERN EXPECTED TO REMAIN PROGRESSIVE THROUGH MOST OF THE PERIOD WITH SHORTWAVES EMBEDDED IN THE WESTERLIES. PERIOD SHOULD BEGIN WITH RESIDUAL SHOWERS AND THUNDERSTORMS LINGERING FROM OVERNIGHT CONVECTION. SEVERE THREAT WILL LIKELY BE DIMINISHED TOMORROW...BUT A SLIGHT RISK IS STILL IN EFFECT OVER EXTREME SOUTHERN IOWA WHERE MUCAPE VALUES ARE OVER 4000 J/KG. MODELS INDICATING RIDGING ALOFT THURSDAY...ALLOWING FOR GRADUAL CLEARING THROUGH THE DAY. GFS/GEM DEVELOP A LOW PRESSURE CENTER IN THE WESTERN GREAT LAKES TRAILING A COLD FRONT ACROSS THE CWA FRI AFTN. ECMWF DEVELOPS THE LOW OVER EASTERN NEBRASKA AT THE SAME TIME. THUS..HELD ON TO HIGHER POPS FOR FRIDAY. GENERAL RIDGING IS EXPECTED OVER THE WEEKEND...BUT SOME UNCERTAINTIES ARISE IN TIMING MINOR SHORTWAVES TRAVERSING THE RIDGE. MUCAPES OVER SOUTHERN IOWA APPROACH 3700 J/KG SO KEPT CHANCE POPS FOR SATURDAY. MODELS INDICATING DRIER CONDITIONS FOR SUNDAY AND MONDAY THOUGH THE PATTERN SEEMS TO AMPLIFY LATE IN THE PERIOD WITH RIDGING OVER THE ROCKIES AND A TROUGH OVER THE ATLANTIC COAST. THIS PUTS IOWA IN A NORTHWEST FLOW PATTERN AND AM KEEPING SLIGHT POPS OVER CWA FOR NOW. && .AVIATION... 01/18Z...STRONG PUSH OF MOISTURE WILL DESTABILIZE THE ATMOS AHD OF THE APCHG CDFNT NOW LOCATED FM NWRN WI INTO CNTRL NEBRASKA. STRONG TO SVR TSRA WILL DVLP ALNG AND AHD OF CDFNT AND WILL TIME THAT SEWD WITH THE MOVEMENT OF THE FNT LATE THIS AFTN AND TNGT. SHWRS AND ISOLD TSRA POST FROPA WITH A WDSPRD AREA OF MVFR CIGS IN ITS WAKE OVR NGT INTO WED MRNG. SRNS TAFS MOST LKLY TO IMPV TO VFR CONDS AFT SNRS WED. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 10 PM CDT FOR WESTERN IOWA. && SHORT TERM/AVIATION...MS LONG TERM...HINSBERGER
Hazardous weather outlook, Jun 1, 3:53 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 353 PM CDT TUE JUN 1 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-022100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 353 PM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS NORTHERN AND WESTERN IOWA AND SHOULD PROGRESS THROUGH THE STATE TONIGHT. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING AS RAINFALL RATES COULD REACH ONE TO TWO INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE THREATS. OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR THE MOMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON NORTHWEST...AND AREA WIDE TONIGHT. REPORTS OF FLOODING AND HEAVY RAIN ARE APPRECIATED AS WELL.
In the hours before
Local storm report, Jun 1, 4:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 2 NE DIAGONAL 40.83N 94.31W
06/01/2010 E1.00 INCH RINGGOLD IA TRAINED SPOTTER
&&
ZOGGLocal storm report, Jun 1, 4:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL CORNING 40.99N 94.74W
06/01/2010 E1.75 INCH ADAMS IA FIRE DEPT/RESCUE
&&
JHLocal storm report, Jun 1, 4:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 E GENEVA 42.67N 93.06W
06/01/2010 E0.75 INCH FRANKLIN IA TRAINED SPOTTER
ALSO WIND GUSTS TO 30 MPH.
&&
ZOGGLocal storm report, Jun 1, 4:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 ENE CLEARFIELD 40.80N 94.48W
06/01/2010 E2.75 INCH RINGGOLD IA TRAINED SPOTTER
&&
JBLocal storm report, Jun 1, 5:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 12 NE CORNING 41.12N 94.58W
06/01/2010 E1.50 INCH ADAMS IA TRAINED SPOTTER
&&
MS JUN 01Local storm report, Jun 1, 5:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 8 WNW LENOX 40.93N 94.70W
06/01/2010 E2.00 INCH ADAMS IA PUBLIC
&&
BEERENDSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:17 PM CDT | Tornado Warning | DMX | Emmet, Palo Alto | 43 min |
| Jun 1, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 52 min |
| Jun 1, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 30 min |
| Jun 1, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 48 min |
| Jun 1, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 47 min |
| Jun 1, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Madison, Ringgold, Union | 44 min |
| Jun 1, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 40 min |
| Jun 1, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 27 min |
| Jun 1, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 44 min |
| Jun 1, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 26 min |
| Jun 1, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 50 min |
| Jun 1, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Dallas, Greene, Guthrie | 52 min |
| Jun 1, 6:31 PM CDT | Tornado Warning | DMX | Cass | 44 min |
| Jun 1, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 30 min |
| Jun 1, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 41 min |
| Jun 1, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 40 min |
Nearby
Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.